Alert archive / California / Flash Flood Warnings in 2012
Flash Flood Warning 179, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2012, 2:00 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2012, 2:00 PM PDT (21:00 UTC)
- Expired
- Sep 4, 2012, 3:05 PM PDT
- In force
- 65 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647
WGUS55 KVEF 042100
FFWVEF
CAC071-042300-
/O.NEW.KVEF.FF.W.0179.120904T2100Z-120904T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT TUE SEP 4 2012
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 400 PM PDT.
* AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR TWENTYNINE PALMS. THE
STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RUNOFF FROM
THIS STORM MAY RESULT IN FLOODING EVEN AWAY FROM AREAS WHERE THE
HEAVIEST RAIN FALLS.
* LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...INCLUDING THE UTAH TRAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3413 11625
3420 11625 3423 11611 3422 11580 3403 11579
3403 11600
$$
STACHELSKI2 follow-up statements
796
WGUS75 KVEF 042148
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT TUE SEP 4 2012
CAC071-042300-
/O.CON.KVEF.FF.W.0179.000000T0000Z-120904T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
248 PM PDT TUE SEP 4 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED
NEAR TWENTYNINE PALMS. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS
MOVING NORTHEAST AROUND 5 MPH.
LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS AND WEST WIND AERO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3413 11625
3420 11625 3423 11611 3422 11580 3403 11579
3403 11600
$$
STACHELSKI510
WGUS75 KVEF 042205
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT TUE SEP 4 2012
CAC071-042215-
/O.CAN.KVEF.FF.W.0179.000000T0000Z-120904T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
305 PM PDT TUE SEP 4 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN
BERNARDINO COUNTY...
THE LATEST RADAR IMAGES SHOW THAT HEAVY RAIN HAS ENDED OVER THE
TWENTYNINE PALMS AREA. THEREFORE THE FLASH FLOOD WARNING FOR THIS
AREA HAS BEEN CANCELLED.
LAT...LON 3408 11600 3408 11603 3412 11606 3413 11625
3420 11625 3423 11611 3422 11580 3403 11579
3403 11600
$$
STACHELSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:10 AM PDT, 4 hours 50 minutes earlier.
Area forecast discussion, Sep 4, 9:10 AM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 910 AM PDT TUE SEP 4 2012 .SYNOPSIS...A SOUTH TO SOUTHWEST FLOW WILL BRING MOIST AND UNSTABLE AIR FROM THE GULF OF CALIFORNIA AND THE BAJA COAST BACK ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. THIS WILL RESULT IN INCREASING CHANCES OF THUNDERSTORMS EACH DAY OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. A DRYING TREND IS EXPECTED FRIDAY INTO THE WEEKEND BUT A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA. && .UPDATE...HIGH RESOLUTION MODELS AND EVEN THE REGIONAL WRF HAVE DONE PRETTY GOOD AT PICKING UP ON FORECASTING WHERE SHOWERS AND THUNDERSTORMS WOULD BE AT THIS MORNING EXTENDING FROM SOUTHERN NYE COUNTY ACROSS NORTHWEST CLARK AND INTO SOUTHERN LINCOLN AND NORTHERN MOHAVE COUNTY. MOST OF THE ACTIVITY HAS BEEN PRETTY LIGHT AND LOOKING AT THE SKY ON THE WAY INTO WORK THIS MORNING OFF TO THE NORTHWEST OF LAS VEGAS ONE COULD SEE SOME RAIN TRYING TO FALL FROM THESE CLOUDS. THERE HAS BEEN SOME LIGHTNING BUT OVERALL STRIKES HAVE BEEN PRETTY ISOLATED. THE WRF/GFS AND ECMWF ALL MOVE SOME SORT OF WEAK FEATURE OFF TO THE NORTHEAST TODAY ACROSS THE AREA FROM SAN BERNARDINO COUNTY INTO MOHAVE COUNTY AND WITH THAT SAID IT IS NO SURPRISE THAT MODELS ALL FAVOR CONVECTION GETTING GOING IN MOHAVE COUNTY THIS AFTERNOON AND TO A LESSER EXTENT OVER THE MOJAVE NATIONAL PRESERVE. BASED ON THIS I HAVE MADE SOME MINOR ADJUSTMENTS UP TO POPS IN THESE AREAS AND ADDED IN A LITTLE MORE CLOUD COVER FOR THIS AFTERNOON AND EVENING. PWATS BASED ON GPS SENSORS WERE AS HIGH AS 1.8 INCHES IN THE SOUTHERN CWFA SO WE COULD CERTAINLY SEE SOME ISSUES WITH FLASH FLOODING IF ANY STRONGER OR SLOW MOVING STORMS DEVELOP. HOWEVER THE AREAL COVERAGE OF HEAVIER STORMS SHOULD BE SMALL ENOUGH TO NOT ISSUE ANY FLASH FLOOD WATCHES AT THIS POINT IN TIME. ONE CONCERN FOR TONIGHT WILL BE HOW MUCH MOISTURE IS STILL AROUND IN THE LOW-LEVELS. MODELS INSIST ON DROPPING SURFACE DEWPOINTS A LITTLE AS THE FLOW STARTS TO BECOME MORE SOUTHWEST. FOR NOW WILL SEE HOW THINGS TREND TODAY BEFORE MAKING ANY MORE CHANGES TO THE FORECAST. && .PREVIOUS DISCUSSION... ISSUED AT 348 AM PDT TUE SEP 4 2012 .SHORT TERM...TODAY THROUGH THURSDAY...SURFACE ANALYSES AND 24 HOUR CHANGE COMPARISONS REVEAL A SIGNIFICANT MOISTURE INCREASE UP THE COLORADO RIVER VALLEY AND INTO THE LAS VEGAS VALLEY. SURFACE DEWPOINTS WERE BETWEEN 55 AND 65 DEGREES FROM LAKE HAVASU UP THROUGH BOULDER CITY AND ACROSS HENDERSON TO MCCARRAN AIRPORT. INDIAN SPRINGS AND FORT IRWIN WERE STILL IN THE 20S WHICH IS REPRESENTATIVE OF THE MUCH DRIER AIR MASS TO THE WEST AND NORTH. A LOOK BACK AT SURFACE OBSERVATIONS THE PAST 24 HOURS SHOWED THIS LOW LEVEL MOISTURE ORIGINATED FROM THE GULF OF CALIFORNIA WITH A STEADY AND PERSISTENT SOUTHERLY FLOW ADVECTING MOISTURE NORTHWARD. THIS IS COMBINING WITH AN UNUSUALLY MOIST SOUTHWEST MID LEVEL FLOW THAT IS PULLING REMNANT 600-500 MB LAYER MOISTURE OUR WAY FROM THE TROPICAL SYSTEMS THAT HAVE BEEN CHURNING WEST OF BAJA. STILL DEEPER MOISTURE FROM TROPICAL DEPRESSION JOHN WILL BE PULLED UP ACROSS THE ENTIRE REGION WEDNESDAY AND THURSDAY AS A SOUTH TO SOUTHWEST FLOW PERSISTS BETWEEN THE HIGH CENTERED NEAR NEW MEXICO AND A TROUGH OFF THE NORTHERN CALIFORNIA COAST. SUFFICIENT MOISTURE IS IN PLACE FOR ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE AREA FROM EASTERN SAN BERNARDINO COUNTY UP ACROSS CLARK AND EASTERN LINCOLN COUNTIES THIS AFTERNOON. POPS WERE INCREASED TODAY TO ADDRESS THIS. THE CURVED 50-60 KNOT JET OVERLYING THE AREA FROM LAS VEGAS NORTHWARD APPEARED TO BE ENHANCING THE MID LEVEL CLOUD BAND AND MAY AID THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH INCREASING MID TO UPPER LEVEL SHEAR. HOWEVER...THERE IS NO READILY APPARENT UPPER LEVEL DISTURBANCE UNTIL PERHAPS WEDNESDAY WHEN THE GFS INDICATES A VORT LOBE MOVING ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. THIS WOULD LIKELY INITIATE AND FOCUS THUNDERSTORMS BUT THE NAM DOES NOT INDICATE A SIMILAR FEATURE. GIVEN THE SUBSTANTIAL MOISTURE WORKING INTO THE REGION...THUNDERSTORMS WILL BE PRONE TO PRODUCING HEAVY RAIN AS WAS SEEN BETWEEN NEEDLES AND LAKE HAVASU MONDAY EVENING. && .LONG TERM...HIGH PRESSURE IS EXPECTED TO REMAIN CENTERED OVER AZ/NM FRIDAY THROUGH THE WEEKEND WITH LOW LEVEL MOISTURE CONTINUED TO BE TRAPPED UNDER THE HIGH. THIS WILL KEEP AT LEAST ISOLATED THUNDERSTORMS IN THE FORECAST OVER THE SOUTHEAST PORTIONS OF THE CWA THROUGH SUNDAY. TROUGH OFF THE WEST COAST WILL BRING A DRIER SOUTHWEST FLOW OVER THE NORTHWEST PORTIONS OF THE CWA SO DRY CONDITIONS ARE EXPECTED THERE. MODELS ARE INDICATING THAT THE TROUGH WILL MOVE ONSHORE LATE MONDAY AND HELP PUSH THE HIGH EASTWARD. THIS SHOULD HELP TO BRING IN DRIER AND MORE STABLE AIR TO THE REGION WITH THUNDERSTORM CHANCES NEAR ZERO BY THE MIDDLE PART OF NEXT WEEK. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL ARE EXPECTED WITH POTENTIALLY SOME MINOR COOLING WITH THE TROUGH. && .AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS AOA 14K FEET FOR MUCH OF TODAY. ISOLD TSRA ARE EXPECTED TO DEVELOP LATE THIS MORNING AND AFTERNOON OVER THE HIGHER TERRAIN AROUND LAS VEGAS. THE PROBABILITY OF STORMS MOVING INTO THE VALLEY IS TOO LOW TO PUT INTO THE TAF. GUSTY AND ERRATIC OUTFLOW WINDS MAY ALSO IMPACT THE AIRPORT AFTER 20Z TODAY. WINDS SHOULD FAVOR DIURNAL TRENDS THROUGH TUESDAY WITH GUSTS UP TO 15 KTS AT TIMES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT-BKN CLOUDS AOA 12K FEET FOR MUCH OF TODAY WITH ISOLD SHRA/TSRA EXPECTED TO DEVELOP LATE THIS MORNING AND AFTERNOON. GUSTY AND ERRATIC WINDS WILL BE POSSIBLE NEAR STORMS. WINDS SHOULD FAVOR DIURNAL TRENDS THROUGH TUESDAY WITH GUSTS UP TO 20 KTS AT TIMES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...STACHELSKI PREVIOUS...ADAIR/83 HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 5:17 AM PDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 517 AM PDT TUE SEP 4 2012 AZZ001>003-036-CAZ524>527-NVZ016-018>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 517 AM PDT TUE SEP 4 2012 /517 AM MST TUE SEP 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SUBSTANTIAL MOISTURE FROM THE GULF OF CALIFORNIA HAS SPREAD UP ACROSS EASTERN SAN BERNARDINO COUNTY CALIFORNIA...CLARK COUNTY NEVADA AND MOHAVE COUNTY ARIZONA. THIS WILL PROVIDE FUEL FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THESE AREAS...ESPECIALLY DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN AN HOUR RESULTING IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL MOISTURE WILL MOVE ACROSS THE AREA WEDNESDAY AND THURSDAY LEADING TO GREATER THUNDERSTORM COVERAGE AND STILL THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING WITH SOME THUNDERSTORMS. A DRYING TREND IS EXPECTED FRIDAY INTO THE WEEKEND BUT A FEW THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THURSDAY. SPOTTERS ARE ENCOURAGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION AND REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-NVZ014-015-017-050700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY- 517 AM PDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN INYO... SOUTHERN NYE AND SOUTHERN LINCOLN COUNTIES TODAY. THE PRIMARY HAZARD ASIDE FROM LIGHTNING WILL BE THE POTENTIAL FOR LOCALIZED STRONG WIND GUSTS NEAR SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL INCREASE ACROSS THE REGION WEDNESDAY AS MOIST AND UNSTABLE AIR CONTINUES TO MOVE NORTHWARD. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH SOME THUNDERSTORMS. A DRYING TREND IS EXPECTED FROM FRIDAY INTO THE WEEKEND WITH THUNDERSTORMS DIMINISHING SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AND THURSDAY. SPOTTERS ARE ENCOURAGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION AND REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:08 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Sep 3, 6:43 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 63 min |
| Sep 3, 7:42 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 4, 3:44 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.